Alert archive / North Dakota / Special Weather Statements in 2023
Special Weather Statement, NWS Grand Forks, ND
NWS Grand Forks, ND issued this special weather statement at Apr 19, 2023, 3:13 AM CDT for Ransom County, Richland County, Sargent County, North Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 19, 2023, 3:13 AM CDT (08:13 UTC)
- Expired
- Apr 19, 2023, 3:45 AM CDT
- In force
- 32 min
- Issued by
- NWS Grand Forks, ND
- Hail
- 0.00 in
- Wind
- 50
Counties Ransom County, ND, Richland County, ND, Sargent County, ND
The radar
The Aberdeen radar (KABR), 112 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2060 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 342 m²/s²
- 0-3 km storm-relative helicity
- 575 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
152
WWUS83 KFGF 190813
SPSFGF
Special Weather Statement
National Weather Service Grand Forks ND
313 AM CDT Wed Apr 19 2023
MNZ029-NDZ049-052-053-190845-
Wilkin MN-Sargent ND-Ransom ND-Richland ND-
313 AM CDT Wed Apr 19 2023
...Strong thunderstorms will impact portions of south central Wilkin,
eastern Ransom, Richland and Sargent Counties through 345 AM CDT...
At 312 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Milnor to near Browns Valley. Movement was
northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
De Lamere and Milnor around 315 AM CDT.
McLeod around 325 AM CDT.
Wahpeton and Breckenridge around 345 AM CDT.
This includes Interstate 29 between mile markers 0 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4593 9764 4603 9779 4660 9787 4630 9642
4593 9663
TIME...MOT...LOC 0812Z 213DEG 38KT 4631 9742 4562 9691
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
$$
RiddleWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Apr 19, 1:57 AM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Apr 19, 1:57 AM CDT, 1 hour 16 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 157 AM CDT Wed Apr 19 2023 .UPDATE... Issued at 146 AM CDT Wed Apr 19 2023 Wanted to talk about the convection within northeast South Dakota that will move into the southern Valley and southeast ND tonight. A tongue of elevated instability estimated up to 1 kJ/kg is feeding into scattered thunderstorms on the head of a 50+ kt LLJ, with effective, cloud bearing shear between 3-6 km shear around 20-40 kt. This should be enough to bring the possibility of more robust updrafts to drop small hail up to 1 inch. Given low freezing levels, could see some instances of copious amounts of small (pea sized) hail. While impacts from this will be minimal, it is worth the mention. Additionally, convective rates are being observed to train over each other within northeast SD, with radar estimates between 0.5 - 1 inch per hour. Should this continue into our area composed of ongoing overland water along with saturated top soils above a quasi-frozen with even some lingering pockets of snow cover within North Dakota, this may bring potential for localized flash flooding early this morning. Will monitor for this potential. UPDATE Issued at 1035 PM CDT Tue Apr 18 2023 Winds are increasing along the frontal boundary in central SD, but not far ahead of the actual front. Decided to decrease winds through the early morning and have winds increase as the front moves into the region. This time frame is looking to be early morning through the later morning. Delayed the precipitation onset as well since its slowing down in central SD. UPDATE Issued at 619 PM CDT Tue Apr 18 2023 Updated the winds by lowering them down overnight, and adjusted POPS for onset of precipitation overnight. Still looking at precipitation starting out as a rain and isolated thunderstorms in the south. Thereafter, could see a rain/snow mix Highway 200 northward overnight, with gradual transition to rain for areas further north. Kept Rain/snow mix near the international border as temperatures remain around that freezing mark. && .SHORT TERM...(This evening through Wednesday night) Issued at 343 PM CDT Tue Apr 18 2023 Key Messages for Today and Wednesday Quiet through the remainder of this afternoon. Winds increase this evening and overnight. Rain and snow are expected late tonight through midday Wednesday. Look for quiet weather this afternoon, with increasing cloud cover. East winds increase overnight, with gusts increasing after sunrise. Look for sustained winds of 15 to 20 mph with gusts to near 30 mph in advance of an approaching H5 upper low. Precipitation chances increase quickly after midnight, with rain and a rain/snow mix expected to push from southwest to northeast through the early morning hours. Snow accumulations are expected to be minimal with this system, generally less than one inch, and primarily on grassy and elevated surfaces. .LONG TERM...(Thursday through Tuesday) Issued at 343 PM CDT Tue Apr 18 2023 Key Messages for Wednesday night through Sunday --Active weather is expected Wednesday through Saturday morning. --Rain and snow are in the forecast for Wednesday, with mainly snow on Thursday. --Travel impacts are possible Thursday and Friday due to the potential for accumulating snow, especially north of Highway 200. The primary concern for the extended period will be a combination of precipitation and wintery impacts across the Northern Plains. H5 low pressure extends southward on Thursday, developing a closed low as we head into Friday. Forward progression of any potential low will be halted by a highly amplified H5 ridge situated just offshore of the eastern CONUS. This creates an opportunity for extended exposure to cold air that will rotate around the western side of a large- scale H5 circulation over the Hudson Bay region. Wednesday afternoon through Thursday morning, there will be a 50 to 70 percent chance for 1 or more inches of snow for most areas north of HWY 200, with the best chances occurring in the Devils Lake Basin. The chance for 4 inches of snow remains under 50 percent through Thursday morning. Midday Thurs through Fri evening: -(Greatest Potential Impact)- Moisture is pulled northward into the H5 low, with much of the area being below freezing by Thursday afternoon. NBM snow ratios are potentially running slightly high given the pattern; however, the DGZ is expected to remain overhead through much of the period in question. Aside from any dry slot freezing drizzle, most of the region should see a chance for accumulating snow late Thursday into roughly midday Friday. There is a 50 to 70 percent chance for 4 inches of snow from Highway 2 northward to the International Border, with a 20 to 40 percent chance between the I-94 corridor and the Highway 2 corridor. This brings us into potential Advisory impacts regarding winter weather, with a lower chance for potential Warning impacts, mainly to travel. QPF for the period is in the range of 0.3 inch (ND/SD Border) to just over 1 inch (International Border). && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1035 PM CDT Tue Apr 18 2023 VFR conditions continue through the early morning as a system begins to track into eastern ND and NW MN. Winds begin to increase on the leading edge of the frontal boundary across SD this evening. Winds look to gust 25-30kts for DVL, GFK, TVF, and FAR from 07-17z, with the highest right around the frontal passage associated with the precipitation. This is where we could see isolated up to 35kts in DVL, GFK, and TVF. Precipitation begins as a Rain/Snow mix briefly before changing to Rain and isolated thunderstorms. FAR remains as all rain during the morning hours, but GFK, TVF, BJI, and DVL will see the rain/snow mix first before changing to rain. A lull in activity is expected after 17-19z before more rain/snow mix wraps back around post 00z for all sites through the end of the TAF period. Winds will begin to diminish during the afternoon hours post 18-20z. Ceilings drop to MVFR right along the frontal passage, but right after MVFR to IFR ceilings are expected. && .HYDROLOGY... Issued at 520 PM CDT Tue Apr 18 2023 Snowmelt continues across the Red River basin, with meltwater continuing to push into the river systems especially across southeast ND. Much of the snowpack from northwest MN has melted and has worked its way through a portion of the MN Tributaries already. A few points remain in flood due to snowmelt runoff and ice jams. River responses continue to become more widespread in east central and southeast ND and will continue to increase in the coming days. Temperatures trend toward normal to below normal this week with some additional precipitation expected through the end of this week. Precipitation amounts through the end of the week could be The rate of rise and ultimate crests remain uncertain due to forecast temperatures, ongoing snowmelt runoff, and the additional precipitation chances expected this week. However it is looking more likely that southern valley crests could come this weekend into early next week, with northern valley crests toward next week into early May. Overland flooding continues across much of the area. Areal flood warnings remain in effect to account for an increase in overland flooding across the basin. Increases in overland flooding are being reported and expected to increase across southeastern ND as snowmelt continues. Ice jams remain a contributor to flooding in the Crookston area and near Neche. Small rises continue near Neche, and Crookston has shown some decline in river levels today with satellite imagery noting an ice jam further upstream from the river gauge. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...CJ SHORT TERM...Lynch LONG TERM...Lynch AVIATION...Spender HYDROLOGY...MJB
Hazardous weather outlook, Apr 18, 4:36 AM CDT, 22 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 436 AM CDT Tue Apr 18 2023 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-190945- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 436 AM CDT Tue Apr 18 2023 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Precipitation chances increase late tonight into Wednesday morning. Most areas will see rain, with risk of a thunderstorm in southeastern North Dakota. Devils Lake basin and parts of northwestern Minnesota will be cold enough Wednesday morning for a rain/snow mix or for just wet snow. Areas near the Manitoba border could get an inch or two of snow. Spring snow melt river flooding continues along the Red River and its tributaries. Refer to the latest flood warnings and statements for detailed information on specific locations. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Winter impacts are possible across the area Thursday and Friday from accumulating snowfall. However, there is high uncertainty in location, severity, and duration of potential winter impacts. This also brings potential implications to eventual flooding within our area for those yet to crest. Spring snow melt river flooding continues along the Red River and its tributaries. Refer to the latest flood warnings and statements for detailed information on specific locations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. dtr/cj
In the hours before
Special weather statement, Apr 19, 3:13 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
313 AM CDT Wed Apr 19 2023
MNZ029-NDZ049-052-053-190845-
Wilkin MN-Sargent ND-Ransom ND-Richland ND-
313 AM CDT Wed Apr 19 2023
...Strong thunderstorms will impact portions of south central Wilkin,
eastern Ransom, Richland and Sargent Counties through 345 AM CDT...
At 312 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Milnor to near Browns Valley. Movement was
northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
De Lamere and Milnor around 315 AM CDT.
McLeod around 325 AM CDT.
Wahpeton and Breckenridge around 345 AM CDT.
This includes Interstate 29 between mile markers 0 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4593 9764 4603 9779 4660 9787 4630 9642
4593 9663
TIME...MOT...LOC 0812Z 213DEG 38KT 4631 9742 4562 9691
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
RiddleThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 5:20 AM CDT | Winter Storm Watch | FGF | Beltrami, Clearwater, Kittson, Lake of the Woods, Marshall, Pennington and 3 more | 23 hr |
| Apr 19, 11:42 AM CDT | River Flood Warning | FGF | Polk | 21 days |
Nearby
Special Weather Statements in North Dakota, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.